Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 1, 2021

NWS Great Falls, MT issued this special weather statement at Aug 1, 2021, 3:45 PM MDT. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 3:45 PM MDT (21:45 UTC)
Expired
Aug 1, 2021, 4:15 PM MDT
In force
30 min
Issued by
NWS Great Falls, MT

The radar

The Missoula radar (KMSX), 182 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.8 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

400 
WWUS85 KTFX 012145
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
345 PM MDT Sun Aug 1 2021

MTZ008-012215-
Beaverhead-
345 PM MDT Sun Aug 1 2021

...AN AREA OF THUNDERSTORMS WILL AFFECT NORTHWESTERN BEAVERHEAD 
COUNTY...

At 344 PM MDT, thunderstorms were clustered near Jackson, or 23 
miles northeast of Salmon, moving north at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Wisdom and Jackson. 

Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4564 11343 4528 11340 4523 11364 4525 11368
      4528 11368 4533 11374 4539 11373 4541 11378
      4543 11376 4545 11378 4550 11376 4557 11383
TIME...MOT...LOC 2144Z 178DEG 9KT 4541 11354 

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:59 PM MDT, 46 minutes earlier.

Area forecast discussion, Aug 1, 2:59 PM MDT, 46 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
259 PM MDT Sun Aug 1 2021

.SYNOPSIS...

A weather system producing thunderstorms over western Montana this
evening will move eastward on Monday. The available moisture in
this system is well above average. Expect thunderstorms to produce
locally heavy rainfall rates Monday afternoon and evening. Flash
flooding is a possible outcome under a few of the heaviest rain
cores. Rain showers may persist through Tuesday morning. Fair and
drier weather returns Wednesday and Thursday.

&&

.DISCUSSION...

Surface observations across North-central Montana indicate
elevated to critical fire weather conditions occurring as
southeasterly winds mix to the surface with temperatures in the
upper 90s and relative humidity below 20 percent. In Southwest
Montana, slow moving thunderstorms are developing as monsoonal
moisture continues to advect into a shortwave trough now located
over eastern Washington. Locally heavy rainfall rates are possible
this evening under thunderstorm cores in northern Beaverhead
County. Short-term CAM ensembles keep the heaviest precipitation
over western Montana this evening.

The upper level ridge will weaken and shift east overnight. This
will allow the shortwave system to our west to move across the
Rockies and through N-central and Southwest Montana. Model
guidance continues to support increasing precipitable water
values. The HREF probability matched mean precipitation amounts
indicate a 50 percent chance or greater that 3-hour rainfall may
locally exceed 1 inch from Southwest Montana, northward up
through Central Montana. Flash flooding is a possible outcome
where heavier rain cores occur over complex terrain. Thus, a flash
flood watch is in effect for this area Monday afternoon into the
evening. Note that while most locations are likely to see some
beneficial rainfall, the total amounts will be highly variable
from one location to another, ranging from less than a tenth, to
over an inch of rain.

Tuesday through next Sunday...Linger rain showers early Tuesday
will dissipate as the upper level shortwave weakens and moves away
to the east. Fair weather returns Tuesday night through Thursday
as an upper level ridge builds to our west and then drifts across
the Rockies. An unsettled weather pattern then returns across the
Northern Rockies through next weekend as a series of shortwaves
and longwave troughs move east from the Pacific Northwest. These
disturbances will help to bring temperatures back closer to or
below climatological norms, additional chances for precipitation,
and increasing westerly winds.

&&

.AVIATION...
1150 AM MDT Sun Aug 01 2021 (01/18Z TAF period)

Monsoonal moisture is beginning to lift northward and over Southwest
and into portions of North Central Montana. While the main impact
from this monsoonal moisture will be increasing mid- and upper level
clouds, afternoon and evening showers and thunderstorms are possible
southwest of a KGTF, to KBZN, to KWYS line, with the best chances
existing over the Southwest Montana terminals. Southeast winds will
become gusty this afternoon over the plains of Central and North
Central Montana, especially northeast of a KCTB, KGTF, to KLWT line.
While VFR conditions are expected for most of the 0112/0212 TAF
period, periods of MVFR conditions are possible beneath the
aforementioned showers and thunderstorms. Mountains will become
increasingly obscured this afternoon and evening. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Elevated to critical fire weather condtions are occurring this
afternoon across northern portions of North-central Montana, where
deep layer mixing is producing southeast winds around 15 mph,
with 25 to 30 mph gusts and relative humidity below 20 percent.
Winds will decrease overnight, but with poor overnight recovery of
relative humidity. By Monday a surge of monsoonal moisture will
overspread the region, with increasing shower and thunderstorm
chances. Given the expected slow motion of thunderstorms on
Monday, locally heavy rainfall will be a significant threat and
could pose a risk for debris flows on burn scars.

&&

.HYDROLOGY...

Anomalously high (3 to 5 standard deviations above normal) PWATs
associated with a northward surge of monsoonal moisture will lift
north and over the Northern Rockies overnight through Monday
night. This surge of moisture will promote scattered to numerous
showers and thunderstorms developing across the region, with
potential for any shower or thunderstorm to bring heavy rainfall
given slow storm motions. While most of this rain will be
beneficial, some areas could see flash flooding, especially
in/near areas that have recently burned and urban areas. - Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  67  89  63  90 /  10  60  60  10
CTB  64  84  59  88 /  10  50  30  10
HLN  67  88  63  92 /  30  70  50  10
BZN  60  85  57  86 /  20  90  80  20
WYS  51  74  48  77 /  20  90  80  30
DLN  57  79  53  84 /  50  90  50  10
HVR  64  94  64  89 /   0  20  40  20
LWT  61  90  62  84 /   0  30  50  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening Chouteau and Fergus
Counties...Eastern Glacier/Toole/Central/Eastern
Pondera/Liberty...Hill and Blaine Counties.

Flash Flood Watch until 9 PM MDT this evening Beaverhead.

Flash Flood Watch from Monday afternoon through Monday evening
Beaverhead...Broadwater...Cascade...Gallatin...Jefferson...
Madison...Meagher.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 1, 2:12 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
212 PM MDT Sun Aug 1 2021

MTZ008-012045-
Beaverhead-
212 PM MDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...

At 211 PM MDT, a strong thunderstorm was located 10 miles east of
Gibbonsville, or 30 miles north of Salmon, moving northwest at 15
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Beaverhead County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4575 11392 4578 11387 4575 11385 4575 11381
      4584 11370 4583 11366 4558 11353 4546 11376
      4552 11377 4553 11384 4559 11380 4563 11386
      4562 11390 4566 11393
TIME...MOT...LOC 2011Z 148DEG 15KT 4560 11371

RCG
Special weather statement, Aug 1, 2:32 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
232 PM MDT Sun Aug 1 2021

MTZ008-012100-
Beaverhead-
232 PM MDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BEAVERHEAD COUNTY...

At 232 PM MDT, a strong thunderstorm was located 11 miles west of
Divide, or 23 miles south of Anaconda, moving north at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wise River.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4588 11312 4588 11310 4581 11300 4580 11293
      4578 11291 4579 11288 4577 11285 4570 11293
      4575 11313
TIME...MOT...LOC 2032Z 197DEG 8KT 4579 11298

RCG
Special weather statement, Aug 1, 3:10 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Great Falls MT
310 PM MDT Sun Aug 1 2021

MTZ008-012145-
Beaverhead-
310 PM MDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...

At 309 PM MDT, a strong thunderstorm was located 8 miles west of
Jackson, or 19 miles northeast of Salmon, moving north at 15 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will remain over mainly rural areas of northwestern
Beaverhead County.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Torrential rainfall is also possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4548 11376 4554 11345 4527 11341 4523 11365
      4535 11374 4539 11373 4542 11378 4543 11376
      4544 11378 4545 11378
TIME...MOT...LOC 2109Z 164DEG 11KT 4533 11357

SC
Special weather statement, Aug 1, 3:26 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
326 PM MDT Sun Aug 1 2021

MTZ008-012200-
Beaverhead-
326 PM MDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEAVERHEAD
COUNTY...

At 326 PM MDT, a strong thunderstorm was located 12 miles west of
Divide, or 26 miles south of Anaconda, moving north at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wise River.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4588 11318 4588 11310 4581 11300 4580 11293
      4578 11291 4579 11289 4571 11291 4570 11308
      4587 11320
TIME...MOT...LOC 2126Z 170DEG 5KT 4575 11301

RCG
Special weather statement, Aug 1, 3:45 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
345 PM MDT Sun Aug 1 2021

MTZ008-012215-
Beaverhead-
345 PM MDT Sun Aug 1 2021

...AN AREA OF THUNDERSTORMS WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...

At 344 PM MDT, thunderstorms were clustered near Jackson, or 23
miles northeast of Salmon, moving north at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Wisdom and Jackson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4564 11343 4528 11340 4523 11364 4525 11368
      4528 11368 4533 11374 4539 11373 4541 11378
      4543 11376 4545 11378 4550 11376 4557 11383
TIME...MOT...LOC 2144Z 178DEG 9KT 4541 11354

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:25 AM MDTFlash Flood WatchTFX33 hr
Aug 1, 2:12 PM MDTSpecial Weather StatementTFX33 min
Aug 1, 2:32 PM MDTSpecial Weather StatementTFXSilver Bow28 min
Aug 1, 3:10 PM MDTSpecial Weather StatementTFX35 min
Aug 1, 3:26 PM MDTSpecial Weather StatementTFXSilver Bow34 min
Aug 1, 4:18 PM MDTAreal Flood AdvisoryTFXBeaverhead3 hr
Aug 1, 4:58 PM MDTSpecial Weather StatementTFXMadison32 min
Aug 1, 5:36 PM MDTSpecial Weather StatementTFXMadison24 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.